Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 20, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Mar 10, 2020, 12:25 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2020, 12:25 AM EDT (04:25 UTC)
- Expired
- Mar 10, 2020, 6:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
274 WHUS72 KKEY 100425 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1225 AM EDT Tue Mar 10 2020 GMZ031>035-042>044-052>055-072>075-101000- /O.NEW.KKEY.SC.Y.0020.200310T0425Z-200310T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1225 AM EDT Tue Mar 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds 20 to 25 kt with gusts up to 30 kt and seas 6 to 11 feet. * WHERE...Straits of Florida, Hawk Channel, and Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
1 follow-up statement
737 WHUS72 KKEY 100824 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 424 AM EDT Tue Mar 10 2020 GMZ031>035-042>044-052>055-072>075-101000- /O.CON.KKEY.SC.Y.0020.000000T0000Z-200310T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 424 AM EDT Tue Mar 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds 20 to 25 knots with seas of up to 8 feet this morning. * WHERE...Straits of Florida, Hawk Channel, and Florida Bay and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 10:29 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 9, 10:29 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Key West FL 1029 PM EDT Mon Mar 9 2020 .DISCUSSION... Currently - A high pressure ridge aligned east/west off the Carolina coast is generating fresh to strong easterly breezes across the Florida Keys. The continued easterly flow has brought in steadily warmer and more humid air. Temperatures are near or slightly above 70 degrees with dew point temperatures in the lower 60s. This along with the subsidence inversion climbing to around 750 mb. Consequently isolated to widely scattered light to moderate showers have been able to develop in the fast flow. A number of these showers have crossed across the island chain, delivering short shots of rain. Short Term Update - Windy conditions will continue overnight due to the high cell off to our northeast. The stiff easterly flow will only allow temperatures to fall another degree or three, and dew point temperatures will push upwards towards the mid 60s. The fast flow and high inversion will continue to support isolated to widely scattered shower activity and at least slight chance pops are justified. && .MARINE... Strong high pressure off the Carolina coast will maintain fresh easterly breezes on Keys waters. A Small Craft Advisory remains in effect for all Keys waters. Only minor adjustments made in the evening marine update. && .AVIATION... VFR conditions will prevail at the island terminals. With that said, isolated to widely scattered showers across the area may produce very short lived spells of light to moderate rain. Surface winds will remain windy and gusty out of the east. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...11 Aviation/Nowcasts....11 Data Collection......NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 9, 4:50 AM EDT, 19 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 450 AM EDT Mon Mar 9 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-100900- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 450 AM EDT Mon Mar 9 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Outside of a brief lull on the coastal waters adjacent to the island chain, strong easterly breezes will affect all Keys coastal waters through tonight. Subsequently, a Small Craft Advisory will remain in effect. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A Small Craft Advisory is expected for all Keys coastal waters on Tuesday, before winds slacken especially by Wednesday. Otherwise, no hazardous weather is expected along the Florida Keys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
In the hours before
Local storm report, Mar 9, 8:05 PM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
805 PM EDT MON MAR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM NON-TSTM WND GST 14 NW KEY WEST 24.72N 81.92W
03/09/2020 M40.00 MPH GMZ033 FL MESONET
A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS RECORDED BY THE
MESONET AT SMITH SHOAL LIGHT AT 541 PM EDT DURING THE
PASSAGE OF A RAIN SHOWER.
0640 PM NON-TSTM WND GST 5 SSE EAST END OF SEVEN 24.63N 81.11W
03/09/2020 M43.00 MPH GMZ043 FL C-MAN STATION
A WIND GUST OF 37 KNOTS, OR 43 MPH, WAS RECORDED BY THE
C-MAN STATION AT SOMBRERO KEY LIGHT AT 641 PM EDT DURING
THE PASSAGE OF A RAIN SHOWER.
&&
NBThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 9:49 AM EDT | Small Craft Advisory | KEY | 18 hr |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.